Full Title: A dissociative episode following stage hypnosis in a combat-injured soldier: implications, treatment and reflections
Significant data to suggest the need for more appropriate precautions for volunteers participating in stage hypnosis is presented. This paper is a case report of a soldier previously injured in battle who, due to participating in stage hypnosis one year after his injury, experienced a dissociative episode wherein post-traumatic stress symptoms were prominent. During this episode, which lasted over three hours, the service member assaulted an acquaintance, subsequently believed he was a prisoner of war, experienced amnesia for some of the events, and was eventually psychiatrically hospitalized. The diagnosis of acute psychotic reaction was rendered. Fortunately for this service member, upon his return to his treating hospital center, his primary medical team made an appropriate referral. Psychotherapeutic treatment allowed this individual to integrate his traumatic experiences, gain control and understanding of his behavior, and extinguish his pain and suffering, returning to his successful career.
Am J Clin Hypn. 2010 Jan;52(3):183-8. Wain HJ, Dailey J. Dept. of Psychiatry, Walter Reed Medical Center, 6900 Georgia Avenue NW, Washington, DC 20307-5001, USA. firstname.lastname@example.org